Flood, Richland
- When
- March 22, 11:15 AM CST to March 31, 11:59 PM CST
- Where
- Richland County, 15.04 mi WNW of Walcott to Lidgerwood
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 46.620, -97.230
A stretch of warmer weather occurred from March 14th to 17th, which resulted in high temperatures in the 40s and low 50s. 10 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A stretch of warmer weather occurred from March 14th to 17th, which resulted in high temperatures in the 40s and low 50s. The snow depth in Fargo on the 14th was 15 inches with a melted water equivalent of 3.10 inches. By the 17th, the snow depth in Fargo had dropped to 6 inches. This was followed by a couple of cooler days, which temporarily slowed down any additional snowmelt. A second period of warmer weather began on March 20th and continued through the 24th. During this period of time, high temperatures again climbed into the 40s and low 50s. Most of the remaining snow in Fargo melted during this stretch of warm weather, with the Fargo snow depth falling from 2 inches to 0. Conditions were about the same in Grand Forks, with the snow depth falling to 0 by the 24th. These two warmups resulted in a quick response in river levels, especially across the southern Red River Valley and west central Minnesota. The mainstem Red River also showed a response, especially in the southern Red River Valley. With all the runoff moving into the river systems, water covered many roads and resulted in numerous road closures. The water covered entire sections of land as well and threatened many homes. A winter storm event on March 24th and 25th brought more snow to the region, along with a turn to colder temperatures. This resulted in a first crest for many rivers in the southern Red River Valley and west central Minnesota. However, river levels at most points along the mainstem Red River continued to stay high. Another winter storm event hit much of the area March 30th to 31st, dropping up to 2 feet of snow in the southern Red River Valley. There was a lot of moisture in this new snow, with snow to liquid ratios of less than 10 to 1. This set the stage for continued flooding into the months of April and early May. The North Dakota Governor issued a statewide disaster declaration on March 13 in anticipation of spring flooding. Most counties in eastern North Dakota later received a Presidential Disaster Declaration.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 22, 11:06 AM CST, 9 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1206 PM CDT SUN MAR 22 2009
.DISCUSSION...
UPPER LEVEL RIDGE EXTENDED FROM NORTHERN MB TO THE SOUTHERN PLAINS.
UPPER RIDGE WILL SHIFT EAST INTO EASTERN MN AND WESTERN WI THIS
AFTERNOON. ECMWF WAS THE SLOWEST OF THE NAM...GFS AND CANADIAN
MODELS. NAM APPEARS TO HAVE INITIALIZED BEST WITH LOW LEVEL THERMAL
FIELD. USE USE THE NAM FOR UPDATE. WATER VAPOR LOOP SHOWING NOSE OF
UPPER LEVEL JET WAS PUNCHING INTO EASTERN WY AND IS FORECAST TO MOVE
INTO THE WESTERN DAKOTAS THIS AFTERNOON.
SCATTERED THUNDERSTORMS OVER THE WESTERN AND CENTRAL DAKOTAS WERE
OCCURRING IN THE 700 HPA THETA-E RIDGE OR GRADIENT. STORMS HAVE BEEN
MOVING NORTH OR NORTH NORTHEAST. 700 HPA THETA-E RIDGE SHIFT INTO
EASTERN ND THIS AFTERNOON AND WILL CONTINUE EAST TONIGHT AND MON.
PRECIPITABLE WATER RISES TO OVER AN INCH IN THE SOUTHERN RED RIVER
VALLEY BY LATE AFTERNOON. PRESSURE GRADIENT TO REMAIN UP FOR
TONIGHT. WILL EXTEND WIND UNTIL 12Z MON. OTHERWISE GOING FORECAST
GENERALLY LOOKS GOOD. WILL TWEAK TEMPS.
&&
.PREVIOUS DISCUSSION.../ISSUED 315 AM CDT SUN MAR 22 2009/
FORECAST CHALLENGE CONCERNS SHORT TERM
WIND/TEMPERATURES AND THEN MAIN PCPN EVENT STARTING TONIGHT. MODELS
IN FAIRLY GOOD AGREEMENT ALTHOUGH WILL BASE FORECAST ON SLIGHTLY
SLOWER MORE CONSISTENT ECMWF.
BROAD AREA OF LOW PRESSURE OVER N ROCKIES TO BECOME BETTER ORGANIZED
AND SHIFT EASTWARD INTO NORTHERN HIGH PLAINS TONIGHT. INITIAL
CONCERN IS T AS ISOLATED CONVECTION DEVELOPING OVER DVL BASIN NOT
VERY WELL HANDLED BY MODELS AS FAVORED ELEVATED INSTABILITY AND CAPE
WELL TO OUR WEST. SOME CELLS QUITE STRONG CONSIDERING AND WILL
MAINTAIN T MENTION. LOW LEVEL THERMAL RIDGE SHIFTS OVER FA TODAY BUT
SOLAR LOOKS FILTERED AT BEST ALONG WITH LESS FAVORABLE SFC SE FLOW.
WILL KEEP TEMPERATURES AT OR ON LOW SIDE OF NUMERICAL GUIDANCE. WIND
ALSO A CONCERN THIS AFTERNOON WITH TIGHTENING GRADIENT. MODELS
SHOWING A GOOD 30KTS THROUGH SHALLOW MIXED LAYER THIS AFTERNOON AND
WILL ISSUE WIND ADVISORY.
UPPER RIDGE SHIFTS EAST TONIGHT SETTING UP SW FLOW ALOFT. LOW LEVEL
JET AND WARM ADVECTION MAXIMA CURRENTLY TO OUR WEST SHIFTS EAST
ACROSS FA TONIGHT. CONDENSATION PRESSURE DEFICITS LOWER AND COUPLED
WITH SHORTWAVE LIFTING THROUGH FA WILL SEE EXPANDING AREA OF
RAIN/ISOLD THUNDER SPREADING ACROSS FA. WITH +3-4 STANDARD DEVIATION
OF PRECIPITABLE H20 AND ELEVATED INSTABILITY COULD SEE SOME HEAVY
RAIN.
MOST CONCENTRATED AREA OF RAIN SHOULD BE EAST OF VALLEY MONDAY
MORNING AS LOW LEVEL JET SHIFTS EAST AND WAVE LIFTS NE. WITH
INVERTED SFC TROUGH IN PLACE WILL MAINTAIN HIGHER LEVEL POPS
ALTHOUGH SHOULD BE A BREAK IN HEAVIER RAIN.
MAIN LOW LIFTS OUT MONDAY/TUESDAY. WILL NOT MAKE A LOT OF CHANGES AS
ANY SLIGHT DEVIATION OF LOW TRACK WILL HAVE BIG IMPLICATIONS ON
HEAVY RAIN/SNOW POTENTIAL. USING SLOWER ECMWF DOES LOOK LIKE BEST
POTENTIAL FOR SNOW WILL BE OVER NW FA TUESDAY. THIS AREA WILL NEED
TO BE MONITORED FOR POTENTIAL WINTER WX HEADLINES.
PCPN SHOULD WIND DOWN FROM WEST TO EAST WEDNESDAY TO BE FOLLOWED BY
COOL DOWN WHICH MAY EASE RUNOFF.
&&
.HYDROLOGY...
SEE LATEST RIVER FORECAST PRODUCTS AND AHPS PAGE ON THE WEB FOR
INFORMATION. MOST OF FORECAST AREA UNDER FLOOD WARNING WITH ONGOING
FLOODING AND EXPECTED RAIN EVENT FIRST HALF OF WORK WEEK.
&&
.AVIATION...
CONVECTION/T LIFTING THROUGH DVL BASIN THIS MORNING MVFR CIGS
CONFINED TO FAR EASTERN FA WITH SOME ISOLATED IFR CIGS. EXPECT
LOWING CIGS LATER IN DAY AS PCPN BECOMES MORE ORGANIZED.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY UNTIL 7 AM CDT MONDAY FOR NDZ006>008-014>016-024-
026>030-038-039-049-052>054.
MN...WIND ADVISORY UNTIL 7 AM CDT MONDAY FOR MNZ001>005-007-008-
013>015-022-027-029-030-040.
&&
HOPPESHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 648 AM CDT SUN MAR 22 2009 MNZ001>005-007-008-013>015-022-027-029-030-040-NDZ006>008-014>016- 024-026>030-038-039-049-052>054-231200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL- PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-WEST BECKER-WILKIN- WEST OTTER TAIL-GRANT-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL- BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY- 648 AM CDT SUN MAR 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. ...HEAVY RAIN AND FLOODING REMAINS A SERIOUS THREAT TO THE REGION... .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS IN THE NORTHERN DEVILS LAKE BASIN WILL MOVE INTO CANADA DURING THE MID MORNING HOURS. MORE WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND SPREAD EAST ACROSS THE REGION OVERNIGHT. GENERAL RAINFALL FROM A HALF INCH TO AN INCH IS EXPECTED WITH LOCALIZED HEAVIER AMOUNTS LIKELY. THIS WILL AGGRAVATE OR CREATE ADDITIONAL RIVER AND OVERLAND FLOODING PROBLEMS. ALSO...STRONG SOUTHEAST WINDS WILL DEVELOP THIS AFTERNOON WITH WINDS FROM 25 TO 35 MPH AND HIGHER GUSTS. THE STRONG WINDS WILL CONTINUE INTO THE EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LIGHT RAIN CHANCES WILL CONTINUE MONDAY BEFORE ANOTHER AREA OF MORE SIGNIFICANT RAINFALL MOVES INTO THE REGION MONDAY NIGHT INTO TUESDAY. THE RAIN WILL CHANGE OVER TO SNOW IN THE DEVILS LAKE BASIN TUESDAY WITH ACCUMULATIONS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ006-009-016-017-023-024-028-031-032-231200- LAKE OF THE WOODS-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI- SOUTH CLEARWATER-HUBBARD-EAST BECKER-EAST OTTER TAIL-WADENA- 648 AM CDT SUN MAR 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT RAIN WILL MOVE INTO THE REGION LATE TONIGHT WITH RAIN AMOUNTS AROUND A HALF INCH LIKELY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STEADY RAIN EARLY MONDAY WILL TAPER TO SHOWERS DURING THE DAY. MORE RAIN IS EXPECTED TO DEVELOP MONDAY NIGHT INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
17 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153837, 153838, 153839, 153840, 153841, 153957, 153958, 153959, 153960, 153961, 153962, 153963, 153964, 153965, 153966, 153967, 153968.